Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Undetectable but Tcells Dropping
Sep 7, 2004

I was diagnosed with HIV 1.5 years ago. I went on drugs 3 weeks after catching the virus. My tcells went from 700 to 1100 down to 700 then 500 and now below 300. My doctor is perplexed and thinks that decreasing one part of my regimen (viread) to 200mg might help. He believes it may be inhibiting my bone marrow. Have you heard of such a thing? Thanks....

Response from Dr. Sherer

No, I know of no assocation between tenfovir and bone marrow depression. Dose reductions of tenofovir are only recommended in the presence of kidney disease, which you have not described.

Another peice of information that may be of use to you is the CD4 percentage. Did it change to a similar degree, and in the same direction, as the total number of CD4 cells? A significant change in CD4 percent is > 3%, and a significant change in CD4 cell count is 30%, so I share your Doctor's and your concern with the change from 700 - 500 - 300.

We have no clear guidance from clinicl trials on other ways to respond to a setting like this, i.e. good viral load control and falling CD4 cells, but a regimen change is recommended IF (and only if) the trend is seen to be real and persistent. Often clinicians will change to an alternate class, e.g. the protease inhibitors. As I don't know the rest of your regimen, I can't be more specific, but I urge you to repeat your CD4 and viral load and discuss your options with your physician.


Previous
Cause of resistance
Next
How Are We Doing?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement